Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Charleston, WV

May 5, 2018Buchanan County, Virginia; 4 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 5, 2018, 4:50 PM EDT for Buchanan County, Virginia; 4 counties in West Virginia. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2018, 4:50 PM EDT (20:50 UTC)
Expired
May 5, 2018, 5:45 PM EDT
In force
55 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Buchanan County, VA, Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:55 PM EDTHAIL 1.751 Nw Hurley, VA
May 5, 5:28 PM EDTHAIL 0.883 Nne Welch, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS51 KRLX 052050
SVRRLX
VAC027-WVC045-047-059-109-052145-
/O.NEW.KRLX.SV.W.0017.180505T2050Z-180505T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
450 PM EDT SAT MAY 5 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  North central Buchanan County in southwestern Virginia...
  Northern McDowell County in southern West Virginia...
  Southeastern Mingo County in southern West Virginia...
  Wyoming County in southern West Virginia...
  Southeastern Logan County in southern West Virginia...

* Until 545 PM EDT

* At 450 PM EDT, a severe thunderstorm was located over Argo, or 14
  miles north of Grundy, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Welch, Pineville, Oceana, Hanover, R.d. Bailey Lake, Mallory,
  Gilbert Creek, Hinch, Amherstdale-Robinette, Gilbert, Davy, Iaeger,
  Clear Fork, Panther, Cyclone, Coal Mountain, Hampden, Bruno, Hurley
  and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3734 8207 3743 8212 3754 8197 3755 8197
      3753 8201 3755 8204 3753 8205 3756 8208
      3756 8212 3755 8213 3757 8214 3758 8212
      3759 8213 3783 8167 3747 8137
TIME...MOT...LOC 2050Z 237DEG 25KT 3748 8206 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

14
2 follow-up statements
695 
WWUS51 KRLX 052111
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
511 PM EDT SAT MAY 5 2018

VAC027-WVC045-047-059-109-052145-
/O.CON.KRLX.SV.W.0017.000000T0000Z-180505T2145Z/
Buchanan VA-McDowell WV-Mingo WV-Wyoming WV-Logan WV-
511 PM EDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTH CENTRAL BUCHANAN...NORTHWESTERN MCDOWELL...SOUTHEASTERN
MINGO...WESTERN WYOMING AND SOUTHEASTERN LOGAN COUNTIES...

At 511 PM EDT, a severe thunderstorm was located over Gilbert Creek,
or 19 miles northwest of Welch, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pineville, Oceana, Hanover, R.d. Bailey Lake, Mallory, Gilbert Creek,
Hinch, Amherstdale-Robinette, Gilbert, Davy, Iaeger, Clear Fork,
Panther, Cyclone, Coal Mountain, Hampden, Bruno, Wolf Pen and
Baileysville.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3738 8198 3748 8205 3754 8197 3755 8197
      3753 8201 3755 8204 3753 8205 3756 8208
      3760 8205 3783 8167 3754 8144
TIME...MOT...LOC 2111Z 237DEG 25KT 3756 8191 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MEC
872 
WWUS51 KRLX 052130
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
530 PM EDT SAT MAY 5 2018

VAC027-052140-
/O.CAN.KRLX.SV.W.0017.000000T0000Z-180505T2145Z/
Buchanan VA-
530 PM EDT SAT MAY 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BUCHANAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3746 8193 3750 8195 3751 8193 3752 8193
      3752 8194 3753 8194 3753 8197 3759 8199
      3783 8167 3754 8144 3747 8178
TIME...MOT...LOC 2130Z 237DEG 25KT 3763 8177 

$$

WVC045-047-059-109-052145-
/O.CON.KRLX.SV.W.0017.000000T0000Z-180505T2145Z/
McDowell WV-Mingo WV-Wyoming WV-Logan WV-
530 PM EDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO...WESTERN WYOMING AND
SOUTHEASTERN LOGAN COUNTIES...

At 530 PM EDT, a severe thunderstorm was located near R.d. Bailey
Lake, or 13 miles west of Pineville, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pineville, Oceana, Hanover, R.d. Bailey Lake, Gilbert Creek, Mallory,
Amherstdale-Robinette, Gilbert, Iaeger, Clear Fork, Panther, Cyclone,
Coal Mountain, Wolf Pen and Baileysville.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3746 8193 3750 8195 3751 8193 3752 8193
      3752 8194 3753 8194 3753 8197 3759 8199
      3783 8167 3754 8144 3747 8178
TIME...MOT...LOC 2130Z 237DEG 25KT 3763 8177 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 PM EDT, 42 minutes earlier.

Area forecast discussion, May 5, 4:08 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
408 PM EDT Sat May 5 2018

.SYNOPSIS...
An low pressure low brings more rain to the area for the rest of
this Weekend. High pressure to the north battling upper level
low pressure to the south early next week, wins out by midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...

Low pressure over Tennessee will continue to move ENE overnight
tonight and move over the area Sunday morning and exit Sunday
night. More steadier rain from this system will spread over the
region later this evening and persist through Sunday morning
before ending west to east Sunday afternoon and evening.
Rainfall amounts are expected to range between an inch to an
inch and a half, with some localized areas seeing a tad more if
convection develops. Instability is marginal at best and
diminishes after sunset. FFGs are between 2 and 3 inches over
much of the area. So,the flood threat is low and not
anticipating any watches or warnings.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Saturday...

The latest in a series of short waves and associated cold
fronts rotating through a mean eastern CONUS trough cruises
into the area Sunday night into Monday. This brings renewed rain
chances in the form of rain showers. The surface trough
approaches the southern mountains by Monday morning. Then,
models agree that a wave/enhancement just ahead of the upper-
level trough axis will bring more widespread rain shower
activity. Should destabilization occur via WAA, aided by solar
energy fighting through the thick cloud deck, thunderstorms are
possible across the SE. Models right now suggest MUCAPE on the
order of 500-700 J/kg in the southern zones, however generally
weak flow indicates any storms would be short-lived and weak in
nature.

High pressure to the North eventually wins out and forces the
region to dry Monday night from North to South. Some radiational
cooling is possible, especially northwest of 64/79 corridors
where clearing skies are most likely.

Diurnally driven rain showers are possible Tuesday as high
pressure to the North battles instability and southern stream
low pressure systems. Better chances for radiational cooling
exist Tuesday night into Wednesday morning with more clearing
likely.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 PM Saturday...

Moisture remains high through the remainder of the week with
generally unsettled conditions. The best chance for dry weather
during the long term occurs Wednesday with high pressure to the
North, though with moisture diurnally driven showers are still
on the table though unlikely at this point.

A trough moves through later in the week with an upper Great
Lakes low and a training cold front through the Ohio Valley.
Rain showers from this are possible Wednesday night with a warm
front through Thursday night when the cold front passage. During
the day Thursday, thunderstorms are possible in the warm sector.

The forecast for Friday into next weekend depends upon how far
south the front gets, and whether and where a wave forms along
the front.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 210 PM Saturday...

VFR to MVFR conditions will prevail through the afternoon hours
in scattered showers. Rain coverage will increase from the WSW
this evening, as Low pressure over Tennessee moves ENE and moves
over the southern portion of the area by 06Z. Conditions are
expected to deteriorate to IFR or worse in CIGS/VSBYs after 06Z
and persist into Sunday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Timing of IFR/LIFR Rain/Fog/Cigs this
evening and into Sunday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  L    L    L    L    L    L    M    L    L    L    L    L
HTS CONSISTENCY  L    M    L    H    H    H    M    M    M    L    L    L
BKW CONSISTENCY  H    L    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  M    M    M    L    L    L    L    L    L    L    L    M
PKB CONSISTENCY  M    M    H    H    H    H    M    H    H    H    H    L
CKB CONSISTENCY  M    M    M    M    H    H    H    M    L    M    L    L

AFTER 18Z SUNDAY...
IFR possible in departing rain Sunday and Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MC
NEAR TERM...JS
SHORT TERM...MC
LONG TERM...MC
AVIATION...JS
Hazardous weather outlook, May 5, 4:37 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
437 AM EDT Sat May 5 2018

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-060845-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of excessive rainfall today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-076-060845-
Perry-Morgan-Washington-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 4:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CLINTWOOD               37.15N  82.46W
05/05/2018  M1.25 INCH       DICKENSON          VA   TRAINED SPOTTER

&&

EVENT NUMBER RLX1801565

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:10 PM EDTSevere Thunderstorm WarningRLXDickenson35 min
May 5, 4:30 PM EDTSevere Thunderstorm WarningRLXBuchanan30 min
May 5, 4:41 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson34 min
May 5, 5:47 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson28 min
May 5, 5:28 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming47 min
May 5, 5:42 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Wyoming33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.